My own personal brain chemistry experiment

In the weeks after the White Belt training, I began to notice I felt more on edge. I also noticed I felt pressure in my head – not a headache, and the feeling did not go away when I used coping skills to lower my stress level.

I went through all the things it could be, and finally thought of medication side effects. I didn’t think I needed to go up on anything, but it might be wise to check with my psychiatrist about decreasing my dose on one of the two antidepressants I’m taking.

So I did. We agreed that I could try decreasing my Zoloft dose from 50mg to 37.5 mg/day and take time to see if tapering down might help.

That was a week and a half ago.

The pressure in my head has mostly gone away, and on the whole I’ve felt a little calmer. However, at times, I have also been: dizzy, nauseous, woozy, tired, losing focus, more forgetful. Sometimes I’ve felt sad, but that might also be due to being tired, and also grieving what I’ve lost in the past.  My psychiatrist also said that the side effects of decreasing a dose can sometimes mimic symptoms of depression.  Whee.

I e-mailed my occupational therapist to ask her if my sensory integration exercises might affect the effectiveness of my medication, since both affect brain chemistry. She said she didn’t know for sure, but her guess was that it was possible. She mostly works with children, so they may not report back the same way I do. However, she has heard from some guardians that they’ve been able to decrease the kids’ medications doses after a few months of sensory integration work with good results.

Sometimes I think I’m my own personal chemistry experiment, and the solution keeps changing.  At the moment, I want to feel better.  I don’t feel awful, but I definitely feel strange.  I hope that the side effects will decrease soon.  I hope I can find the formula – whether it’s through medication, exercise, sensory integration work, something else, or all of the above – that works best for me right now.

Advertisements

2 responses to this post.

  1. I kid you not, after reading the first paragraph I had to check to see if this was something I wrote that was appearing in my news feed. And that feeling only got stronger the more I read. Of course our situations are unique, but so much of what you said is what I’ve been experiencing the past month. The pressure in the head (I’ve even tried to explain it to people the same way), the nausea, dizziness. I’ve been on and off all sorts of medications this last month and it really does mess with you in the strangest ways.

    Reply

  2. Well, I think that our bodies chemistry is always changing so I can see how you might think of yourself as an experiment. Having to adjust things to cope with the changes that are constantly happening. Could be there is no set formula. I think being mindful of it, is a great start, though, to finding a solution. 🙂

    Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: